Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2016, 3:56 PM MDT for Juab County, Tooele County, Utah. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2016, 3:56 PM MDT (21:56 UTC)
- Expired
- Sep 1, 2016, 4:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Juab County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 177 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:15 PM MDT | NON-TSTM WND GST 70 | 20 E Callao, UT | FISH SPRINGS MESONET SITE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 2736 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006 WUUS55 KSLC 012156 SVRSLC UTC023-045-012230- /O.NEW.KSLC.SV.W.0043.160901T2156Z-160901T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 356 PM MDT THU SEP 1 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN TOOELE COUNTY IN UTAH... NORTHWESTERN JUAB COUNTY IN UTAH... * UNTIL 430 PM MDT * AT 355 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FISH SPRINGS WILDLIFE REFUGE...OR 48 MILES SOUTHWEST OF DUGWAY...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... FISH SPRINGS WILDLIFE REFUGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3970 11349 3985 11361 4012 11329 3979 11301 TIME...MOT...LOC 2155Z 238DEG 19KT 3982 11347 $$ LC
1 follow-up statement
150 WWUS55 KSLC 012214 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 414 PM MDT THU SEP 1 2016 UTC023-045-012230- /O.CON.KSLC.SV.W.0043.000000T0000Z-160901T2230Z/ TOOELE UT-JUAB UT- 414 PM MDT THU SEP 1 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTHWESTERN TOOELE AND NORTHWESTERN JUAB COUNTIES... AT 412 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER FISH SPRINGS WILDLIFE REFUGE...OR 41 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... FISH SPRINGS WILDLIFE REFUGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3970 11349 3985 11361 4012 11329 3979 11301 TIME...MOT...LOC 2212Z 238DEG 19KT 3987 11337 $$ LC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:56 PM MDT, 0 minutes earlier.
Area forecast discussion, Sep 1, 3:56 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 PM MDT THU SEP 1 2016
.SYNOPSIS...A warm and somewhat moist southwest flow will prevail
across the region into the weekend. A cool trough of low pressure
and associated cold front will cross southwest Wyoming and Utah
Sunday and Sunday night.
&&
.SHORT TERM (THROUGH 06Z SUNDAY)...Southwest flow is increasing
over the forecast area this afternoon ahead of a Pacific Northwest
storm system that will slowly approach over the next couple of
days. The flow has drawn primarily mid and high level moisture
into Utah and southwest Wyoming, and with favorable jet support
over the area, this has allowed scattered showers and
thunderstorms to develop over much of the area. Gusty winds have
been relatively common with the cells that have developed, with
several reports of brief 40+ mph gusts. The storms will continue
into the early evening before decreasing in coverage some, with
the winds remaining the primary threat. With these storms
producing little in the way of rainfall, they will also produce
severe fire weather conditions. See the fire weather section of
the discussion for more details.
The trough will slowly rotate into the forecast area over the first
half of the weekend. Winds will continue to increase, especially
over western Utah. Though the winds will be breezy, do not think the
flow will be enough to produce consistent advisory winds, so have
not issued any headlines at this time. Temperatures will remain
relatively warm over northern Utah through Saturday, at least 5F
above seasonal normals, with temperatures staying closer to climo
over central and southern Utah.
.LONG TERM (AFT 06Z SUNDAY)...Models in good agreement in
sweeping upper level trough of low pressure across eastern
portions of Great Basin Sunday and Sunday night. Enough moisture,
precipitable water values around .6" and synoptic lift to justify
chance wording for showers across northern Utah and slight chance
wording for mountains of central Utah Sunday and Sunday night.
Breezy to windy conditions will continue ahead of the cold front
into Sunday evening.
In the wake of the cold front, significantly cooler conditions
will prevail through Wednesday, with readings 5 degrees or so
below normal.
GFS and ECMWF both indicate some moisture to be pulled into
southern Utah late in the workweek, though GFS is a bit faster
with moisture return. Despite uncertainty, will add chance for
precipitation across southern Utah for Thursday.
&&
.AVIATION...There is a 50 percent chance that showers/thunderstorms
will impact the SLC terminal between 22Z and 04Z, with gusty erratic
winds as the most likely impact. Away from showers, gusty south
winds are expected to continue through the evening hours, with a
chance that gusts greater than 30 mph continue through 03Z.
&&
.FIRE WEATHER...Southerly flow has increased over the district this
afternoon, drawing high and mid level moisture northward.
Scattered showers and thunderstorms have developed and will continue
into the evening before decreasing in coverage. Given the dry lower
levels, little rain is expected with these storms, especially over
northern and western Utah. The storms will be accompanied by gusty
outflow winds and lightning. As a result, a Red Flag Warning is
in effect for the northwestern half of the district.
Drier air will begin to move in from the west tomorrow with
southwesterly winds continuing to increase. Coverage of showers and
thunderstorms will be a bit less than today but the storms will
still be producing little rainfall, and this will keep the fire
danger high. By Saturday, showers and thunderstorms will be isolated
in nature and primarily confined to the higher terrain, but the
combination of gusty southwest winds and low relative humidity will
keep a threat of severe fire weather conditions going for
northwestern fire weather zones. A cold front will cross the fire
district late Saturday through Sunday, ushering in cooler and drier
conditions.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT Saturday for UTZ478-492.
Red Flag Warning until 10 PM MDT Friday for
UTZ479>481-483-488.
WY...Red Flag Warning in effect until 10 PM Friday WYZ277.
&&
SHORT TERM...Traphagan
LONG TERM...Barjenbruch
AVIATION...Schoening
FIRE WEATHER...Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 1, 6:43 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 643 AM MDT THU SEP 1 2016 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 643 AM MDT THU SEP 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO THE COMBINATION OF GUSTY WINDS...LOW RH AND THUNDERSTORMS ACROSS NORTHERN AND WEST CENTRAL UTAH THIS AFTERNOON AND EVENING. THUNDERSTORMS ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN ADDITION TO DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED FRIDAY ACROSS NORTHERN AND WEST CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY WINDS...LOW RH AND THUNDERSTORMS. THERE IS A POTENTIAL FOR STRONG THUNDERSTORMS AGAIN FRIDAY ACROSS PORTIONS OF CENTRAL AND EASTERN UTAH. LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT NEAR THE ARIZONA BORDER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 1, 3:36 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 336 PM MDT THU SEP 1 2016 UTZ002-005-012215- GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT- 336 PM MDT THU SEP 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WEBER...NORTHEASTERN TOOELE AND SOUTHEASTERN BOX ELDER COUNTIES INCLUDING THE GREAT SALT LAKE UNTIL 415 PM MDT... AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 29 MILES NORTH OF DELLE...OR 43 MILES WEST OF OGDEN...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS OF 50 MPH OR GREATER OVER THE GREAT SALT LAKE AND NEAR ITS WESTERN SHORE. THIS WILL LEAD TO A SUDDEN INCREASE IN WAVES AND VERY CHOPPY WATERS WHICH WILL RESULT IN HAZARDOUS BOATING CONDITIONS. BOATERS ARE URGED TO SEEK SAFE HARBOR IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS ON THE GREAT SALT LAKE CAN EXPECT GUSTY WINDS AND CHOPPY WAVES...AND SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THE WINDS SUBSIDE. && LAT...LON 4087 11293 4102 11315 4164 11266 4130 11218 TIME...MOT...LOC 2132Z 224DEG 29KT 4120 11279 LC
Local storm report, Sep 1, 3:52 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT THU SEP 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 15 NNE KNOLLS 40.91N 113.15W
09/01/2016 M62.00 MPH TOOELE UT MESONET
DIDDLE KNOLL MESONET SITE
0330 PM TSTM WND GST 5 S LAKESIDE 41.14N 112.89W
09/01/2016 M60.00 MPH BOX ELDER UT MESONET
UTTR THERMAL TREAMENT UNIT
0340 PM TSTM WND GST 26 ENE CALLAO 40.11N 113.31W
09/01/2016 M60.00 MPH TOOELE UT MESONET
WEST GRANITE MESONET SITE
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:36 PM MDT | Special Weather Statement | SLC | Davis | 39 min |
| Sep 1, 4:18 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
| Sep 1, 4:25 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 50 min |
| Sep 1, 4:44 PM MDT | Special Weather Statement | SLC | Davis | 46 min |
| Sep 1, 5:18 PM MDT | Special Weather Statement | SLC | Juab | 42 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.